Oklahoma, 2023

High Wind in Oklahoma, March 30, 2023

March 30, 2023 · NWS AMA · 1 event in 1 county or zone

Breezy and gusty winds were present in the combined Oklahoma and Texas Panhandles on March 30th. Sustained winds were out of the southwest around 30 to 49 mph with short periods around 40 to 45 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Breezy and gusty winds were present in the combined Oklahoma and Texas Panhandles on March 30th. Sustained winds were out of the southwest around 30 to 49 mph with short periods around 40 to 45 mph. Winds were also gusting as high as 50 to 57 mph, with periods of wind gusts reaching and exceeding 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 30, 3:20 AM CST, 8 hours earlier.

Area forecast discussion, Mar 30, 3:20 AM CST, 8 hours before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
420 AM CDT Thu Mar 30 2023

...Updated To Correct The Hazard Headlines At The Bottom...

.SHORT TERM ...
(Today through Friday night)
Issued at 355 AM CDT Thu Mar 30 2023

Positively tilted upper low currently over the San Fransisco area
will become more neutral and track east toward the Rockies today.
This will transition southwest flow to more southerly flow and much
warmer air over the Panhandles.  Low level thermal ridge is expected
to set up over the central Panhandles.  At the same time we will
have moisture from the Gulf setting up a dryline to the east and
some eastern Pacific mid level moisture providing cloud cover the
the central Panhandles. Right now do not anticipate any severe
weather east of the dryline in our area, but a few CAM's have tried
to pop a storm in the southeast, so just a small area of pops to
denote this. Expect ample subsidence in the right exit region of a
well stacked jet to move over the western Panhandles today. This
along with a strong surface low expected to setup in the southeast
CO area, will provide sustained winds in the 35 to 45 mph range for
the northwest Panhandles and in the 30-40 mph range for the
surrounding counties. There may be a little less mixing and winds
more in the 30-35 range further away from the northwest area and
currently no highlight are set for these areas.
That being said, there is room for adjustments. Also blowing dust
will be an issue across most areas today and likely the entire
Panhandle tomorrow. We do have blowing dust Advisories today along
the area we have wind highlights, but that could be expanded further
east as warranted, and could even be upgraded in some areas to Dust
Storm Warning should observations upstream suggest significant
visibility restrictions. This will certainly be a critical Fire
Weather day for the northwest (See Fire Weather Discussion). To the
east this evening there's a little bit of a jet max around 850mb,
just east of the dryline. We will be well capped by model soundings,
however the ample subsidence of the right exit region and continued
mixing from the surface winds staying up, could allow for some
strong wind gusts to occur, mainly along the eastern counties. This
looks to be around the 7PM to midnight time frame, and the most
focused areas for strongest gusts look to be in the Beaver and
Lipscomb County area. Will not rule out a high wind gust as the 850
jet max is around 60kts. Currently no wind highlights for this area,
but will note to the next shift that they may want to add some
highlights.

Later this evening into the overnight we'll have a Pacific front
move through the Panhandles, and that will keep conditions dry
across the west through the 1AM hour and will lower the RH values in
the east that are expected to stay up today.  Overall, very poor RH
recoveries for another widespread critical Fire Weather day on
Friday.  Surface gradients will tighten up again on the back side of
this system and will the upper level winds will still remain strong
and we'll be under the left entrance region, the 700mb jet does
weaken a bit.  Still the surface winds alone from the 10AM through
4PM time period look to be sustained 30-40 mph along the I-40
corridor.  While gusts may struggle to exceed 60 mph, it's far from
being ruled out, but our sustained winds will be strong enough for
long enough to warrant a high wind watch for the southern three
tiers of counties across the Panhandles.  Temperatures behind the
Pacific front will be in the 60s for the west and low 70s for the
east on Friday.  Friday night there will be a break in the winds as
they continue to relax from the evening to the overnight hours, and
the winds look to be light and variable by Saturday morning.

Weber

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 355 AM CDT Thu Mar 30 2023

Overview:
The extended forecast will be highlighted by above normal
temperatures, low relative humidity values, and breezy/windy
conditions. This means fire weather will be the main threat in the
long term. Tuesday in particular looks to be the most concerning
day in the extended given the strongest wind speeds are forecast.
That said, critical fire weather conditions could develop everyday
over portions of the Panhandles through Tuesday. Looks like we
may get a break from fire weather middle of next week when below
normal temperatures return to the area. Unfortunately, we are not
seeing any noteworthy signals for rainfall in the long term.

Further Details:
For the most part, we are looking at an upper level pattern that
will be noted by zonal flow aloft. We do have a weak subtle
shortwave present Sunday, but precipitation chances from this
disturbance appear to be influenced east and southeast of our
area. The only other notable change in zonal flow comes early next
week ahead of the next longwave trough. The latter feature should
help ease fire weather concerns by bringing in some cooler
temperatures, and it may bring chances for precipitation but that
does not look promising at this time.

The zonal cross barrier flow aloft should help induce lee
cyclogenesis nearly every day in the extended. We should expect
daily occurrences of some sort of surface low/trough either over
or near the Panhandles each day leading to breezy/windy
conditions. Various changes to the pressure gradient and trough
location will influence what days see stronger wind speeds and
where exactly those stronger speeds come to fruition. Given the
lack of moisture and the forecast conditions ahead, it should not
come to a surprise to see fire weather concerns nearly every day
through this weekend and early next week.

Tuesday in particular will come after three days of above normal
temperatures. In fact, Monday will be 15+ degrees above normal in
some cases. Monday night into Tuesday will also feature the
weakest overnight recovery of relative humidity. In other words,
Monday night will only see values of 20-30 percent RH, so its not
going to take much to dry out on Tuesday. Single digit RH values
will be common in the extended, but Tuesday will also be coupled
with sustained wind speeds of 25-35 mph and gusts around 40-55
mph. These warm and dry days ahead also mean the energy release
component (e.g. fuels) will also start to reach a solid 80th
percentile and in some cases upwards around the 90th percentile.
Strong winds and receptive fuels are going to lead to an
increasing threat of wildfire activity nearly everyday ahead, but
Tuesday will be the day with the highest concern. It should go
without saying, but lets not discount any of the days leading up
to Tuesday either. Now is a good time to practice fire prevention
and fire safety through this stretch of warm, dry, and
breezy/windy conditions.

Guerrero

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Thu Mar 30 2023

VFR conditions will prevail at all TAF sites over the next 24
hours. A couple of conditions that could change flight categories.
KAMA will be close with the low clouds moving up from the south.
We will monitor this trend and amend that TAF if it appear that
low cigs could move in. Later today we could be under some blowing
dust and reduced visibility, that's always tricky to time and get
the visibility right. We have a mention in the northern TAF sties,
but KAMA is not ruled out, and may need to be added later. LLWS
will also be an issue for the northern TAF sites from the start of
the TAF period through about 15z, and KAMA may be dealing with
some LLWS from 11z through 20z.

Weber

&&

.FIRE WEATHER...
Issued at 355 AM CDT Thu Mar 30 2023

Critical Fire Weather conditions expected today and tomorrow across
the Panhandles.  Today the focus will be in the west and central
Panhandles, with most intense conditions in the northwest.  The main
mitigating factor to note just high end, and be less aggressive on
the extreme side of things, would be that the fuel loading is not
that great in the west.  But the RFIT's are expected to be
widespread 7-8 for the western Panhandles and in the 4 to 6 for the
central Panhandles.  RFW may need to be expanded 1 set of counties
east, or at least northeast a bit to account for the dryline setup.
This will make or break those counties.  So A Fire Danger Statement
will be issued to cover this area for the time being.  Winds in the
northwest are expected to be 30 to 40 mph with gusts up to 60 mph,
and surrounding those areas will be more 30 to 35 mph with gusts up
to 55 mph.  Blowing dust will be a concern in these areas too.

Pacific cold front tonight will move through and the RH values will
tank across all areas.  This will also hold the critical Fire
Weather conditions for the western Panhandles through about 1AM.
Other area overnight tonight will likely go critical for a brief
period as the front moves through.  The poor RH recoveries will set
the fuels up in the east for the widespread critical Fire Weather
conditions on Friday.  The back side of the main dynamic system will
still provide sustained winds 30 to 40 mph along the I-40 corridor
and the surrounding areas with slightly lower sustained winds.  Wind
gusts in the 50 to 60 mph range can't be ruled out either. Widespread
RFTI's of 5 to 7 with some isolated 8's, and will not even rule out
possible brief 9's, as even some of the hi res guidance suggest that
RH values could go below 5 percent, and couple that with 30-40 mph
winds.  This is mainly along the Canadian River Valley, which
actually has some fuel loading that could be primed to burn, and
areas east have a little bit better fuel loading that the west.  So
Friday will be another high end critical Fire Weather day, and with
the right fuel dryness and fuel loading, it would certainly meet
extreme conditions.

This will not be the end of the critical Fire Weather, but there
will be different variations moving forward over the weekend and
into next week.  But overall, we will continue to move towards
drying further each day and likely have some level of critical Fire
Weather, with the next significant Fire Weather system potentially
happening on Tuesday as we already have widespread RFTI's in the 6
to 8 range for that day, with fuels only getting drier.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                80  43  66  35 /   0   0   0   0
Beaver OK                  78  42  67  30 /   0   0   0   0
Boise City OK              76  34  63  27 /   0   0   0   0
Borger TX                  83  46  70  34 /   0   0   0   0
Boys Ranch TX              81  42  67  32 /   0   0   0   0
Canyon TX                  79  41  66  35 /   0   0   0   0
Clarendon TX               76  47  68  38 /  10  10   0   0
Dalhart TX                 78  36  64  27 /   0   0   0   0
Guymon OK                  81  39  66  28 /   0   0   0   0
Hereford TX                80  40  66  33 /   0   0   0   0
Lipscomb TX                73  46  68  32 /   0   0   0   0
Pampa TX                   78  45  67  33 /   0   0   0   0
Shamrock TX                71  49  70  37 /  10  10   0   0
Wellington TX              72  50  71  39 /  20  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blowing Dust Advisory from noon today to 9 PM CDT this evening
     for TXZ001-002-006-007-011-016.

     Red Flag Warning from noon today to 1 AM CDT Friday for
     TXZ001>003-006>008-011>013-016>018-317.

     Red Flag Warning from 9 AM to 10 PM CDT Friday for TXZ001>020-
     317.

     High Wind Warning from noon today to 9 PM CDT this evening for
     TXZ001-006.

     Wind Advisory from noon today to 9 PM CDT this evening for
     TXZ002-007-011-016.

     High Wind Watch from Friday morning through Friday evening for
     TXZ006>020-317.

OK...Blowing Dust Advisory from noon today to 9 PM CDT this evening
     for OKZ001-002.

     Red Flag Warning from noon today to 1 AM CDT Friday for OKZ001-
     002.

     Red Flag Warning from 9 AM to 10 PM CDT Friday for OKZ001>003.

     High Wind Warning from noon today to 9 PM CDT this evening for
     OKZ001-002.

&&

SHORT TERM...89
LONG TERM....24
AVIATION...89
Hazardous weather outlook, Mar 30, 3:06 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
406 AM CDT Thu Mar 30 2023

OKZ001>003-TXZ001>020-317-302115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
406 AM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong winds are expected in the west today where High Wind
Warnings and Wind Advisories are in effect.

Blowing dusts advisories are in effect where these wind
highlights are located due to visibility potentially getting
below one mile.

Critical fire weather conditions are also anticipated across the
west and central Panhandles today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected across the entire
area on Friday.

Critical fire weather conditions are also possible Saturday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions over the next seven
days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
March 30, 11:20 AM CST to 6:00 PM CST
Where
Cimarron forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085289.